Florida, 2008

Tropical Storm and Storm Surge in Florida, August 30 to 31, 2008

August 30 to 31, 2008 · NWS KEY · 3 events in 2 counties and zones

Hurricane Gustav moved west-northwest through the northwest Caribbean Sea, crossing over western Cuba before continuing into the Gulf of Mexico. Tropical storm force winds spread over the Middle and Lower Florida Keys of Monroe County August 30 through 31, 2008.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Hurricane Gustav moved west-northwest through the northwest Caribbean Sea, crossing over western Cuba before continuing into the Gulf of Mexico. Tropical storm force winds spread over the Middle and Lower Florida Keys of Monroe County August 30 through 31, 2008. Storm total rainfall was very light, owing to the large distance between the Florida Keys and the core of the hurricane. There was minor tidal overwash from the Atlantic side of the Keys due to a minor storm surge and large seas in the Florida Straits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 30, 3:00 AM EST, 8 hours earlier.

Area forecast discussion, Aug 30, 3:00 AM EST, 8 hours before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
400 AM EDT SAT AUG 30 2008

.DISCUSSION...IN THE MIDDLE AND UPPER LEVELS...(700 TO 200 MB).
LATEST AVAILABLE SATELLITE IMAGERY OVERLAID WITH STREAMLINE ANALYSIS
AS OF 300 AM DISPLAY ONE OF THE MOST COMPLEX AND INTERESTING
PATTERNS I HAVE SEEN IS IN PLACE ACROSS THE TROPICS SINCE I HAVE
BEEN IN KEY WEST  6 YEARS. A LOW AMPLITUDE TROUGH IS CURRENTLY IN
PLACE ACROSS THE MIDWEST AND APPALACHIAN MOUNTAINS...WITH A SMALL
SCALE TROUGH EMBEDDED WITHIN THE FLOW OVER THE CAROLINAS. ACROSS THE
SUBTROPICS AND THE TROPICS...AN UPPER LOW AHEAD OF HURRICANE GUSTAV
OVER THE EASTERN GULF OF MEXICO IS GRADUALLY BECOMING STRETCHED OUT.
A MID AND UPPER ATLANTIC RIDGE IS SITUATED FROM NEAR BERMUDA WEST
SOUTHWEST TO CENTRAL FLORIDA. AN UPPER LOW IS LOCATED WELL EAST OF
THE SOUTHEAST BAHAMAS NEAR 21N 68W WHICH IS JUST WEST OF TROPICAL
STORM HANNA. THE FLORIDA KEYS ARE BENEATH THE MID AND UPPER RIDGING
ALLOWING FOR GOOD OUTFLOW TO THE NORTH OF HURRICANE GUSTAV OVER THE
NORTHWEST CARIBBEAN SEA.

AT THE SURFACE AND IN THE LOWER LEVELS...LATEST SATELLITE IMAGERY
OVERLAID WITH SURFACE OBSERVATIONS AND ANALYSIS AS OF 300
AM...DETAIL AN ATLANTIC RIDGE THAT EXTENDS FROM THE CENTRAL ATLANTIC
ALONG THE 30TH PARALLEL WEST-SOUTHWESTWARD TO ACROSS FLORIDA. AS OF
200 AM...THE CENTER OF HURRICANE GUSTAV WAS LOCATED NEAR LATITUDE
19.7 NORTH...LONGITUDE 80.7 WEST OR ABOUT 50 MILES...NORTHEAST OF
GRAND CAYMAN AND ABOUT 342 MILES SOUTH SOUTHEAST OF KEY WEST. AS A
RESULT...THE FLORIDA KEYS ARE BENEATH A SLOWLY MOISTENING COLUMN
WITH PWAT THATS RISEN TO 1.92 INCHES AND FRESH TO STRONG EAST TO
NORTHEAST FLOW FROM THE SURFACE TO 20000 FEET WELL NORTH OF
HURRICANE GUSTAV AND SOUTH OF THE ATLANTIC RIDGE.

.CURRENTLY...AS OF 300 AM...TEMPERATURES AT THIS HOUR ARE CURRENTLY
IN THE MIDDLE 80S WITH VERY UNCOMFORTABLE DEWPOINTS IN THE MID TO
UPPER 70S. KEY WEST RADAR DETECTS A RAINBAND ACROSS THE WESTERN
FLORIDA STRAITS BEYOND 50 NM OFFSHORE OF THE LOWER KEYS TO THE DRY
TORTUGAS. THIS BAND LIKELY CONTAINS HEAVY RAIN AND WIND GUSTS LIKELY
BETWEEN 30 AND 35 KNOTS. TO THE NORTH AND EAST OF THAT THERE ARE NO
ECHOES ATTM. SURFACE WINDS OVER THE ISLANDS AND THE FLORIDA REEF ARE
AVERAGING BETWEEN 15 AND 20 KNOTS WITH GUSTS OVER 20 KNOTS...AND
ISLAND SENSORS REGISTERING 15 TO 20 MPH OVER LAND.

.FORECASTS...SHORT TERM...TONIGHT THROUGH LABOR DAY. IN THE MIDDLE
AND UPPER LEVELS...MID AND UPPER RIDGING OVER FLORIA WILL SLOWLY
BREAK DOWN THROUGH LABOR DAY AS THE SHORTWAVE OVER THE SOUTHEASTERN
U.S. ASSAULTS THE RIDGE. THIS WILL ALLOW FOR HURRICANE GUSTAV TO
CONTINUE TO MOVE NORTHWEST THROUGH LABOR DAY ACROSS THE CARIBBEAN
SEA...OVER WESTERN CUBA...AND INTO THE GULF OF MEXICO.
MEANWHILE...THE AFOREMENTIONED UPPER LOW NOW NEAR 21N 70W WILL
CONTINUE TO SLOWLY WEAKEN AS IT HEAD TOWARDS THE BAHAMAS...AS
TROPICAL STORM HANNA HEADS WESTWARD ACROSS THE BAHAMAS. AFTER
HURRICANE GUSTAV MOVES FAR ENOUGH TO THE NORTHWEST...VERY WEAK
RIDGING OR A COL WILL BE IN PLACE OVER SOUTH FLORIDA AND THE KEYS
ON MONDAY...BETWEEN TROPICAL STORM HANNA WELL TO THE EAST.

MONDAY NIGHT THROUGH FRIDAY...IN THE MIDDLE AND UPPER LEVELS...LOTS
OF UNCERTAINTY PRESENTLY IN PLACE WITH THE STRENGTH OF THE RIDGING
ACROSS THE MID-ATLANTIC AND SOUTHEAST STATES AS TROPICAL STORM HANNA
MIGRATES ACROSS THE BAHAMAS. THUS...WEAK RIDGING COMBINED WITH
GREATER THAN NORMAL AMPLE LOW TO MIDDLE LEVEL MOISTURE AND CYCLONIC
FLOW ASSOCIATED WILL ALLOW FOR A CONTINUATION OF SLIGHTLY  ABOVE
NORMAL RAIN CHANCES FOR THE KEYS.

IN THE LOWER AND MIDDLE LEVELS...SURFACE TO 700 MB...TODAY THROUGH
LABOR DAY...THE LATEST OFFICIAL FORECAST ON GUSTAV TRANSLATES INTO
LITTLE CHANGE EXPECTED FOR THE FLORIDA KEYS. A TROPICAL STORM WATCH
CONTINUES OVER THE LOWER FLORIDA KEYS FROM THE WEST END OF THE SEVEN
MILE BRIDGE TO KEY WEST. HOWEVER...DUE TO TIMING AND A HIGHER DEGREE
OF CONFIDENCE FOR TROPICAL STORM FORCE WINDS WITHIN 24 HOURS...A
TROPICAL STORM WARNING HAS BEEN PUT INTO EFFECT FOR THE WATERS WEST
OF KEY WEST.

FOR TODAY AND TONIGHT...EXPECT WINDS TO INCREASE AND SKIES WILL TO
BECOME MOSTLY CLOUDY...WITH A FEW BREAKS OF SUN AT TIMES EARLY.
ISOLATED FAST MOVING SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS BY LATER THIS MORNING FROM SOUTH TO NORTH. THE OUTERMOST
RAINBANDS OF HURRICANE GUSTAV WILL MOVE NORTHWARD AFFECTING ALL
PORTIONS OF THE SERVICE AREA...HOWEVER...SQUALLS WITH TROPICAL STORM
FORCE WINDS ARE POSSIBLE ACROSS THE LOWER KEYS AND LIKELY ACROSS THE
WATERS WEST OF KEY WEST OUT TO DRY TORTUGAS.

SUNDAY THROUGH LABOR DAY. AS HURRICANE GUSTAV CONTINUES TO MOVE
NORTHWEST AWAY FROM THE KEYS...EXPECT BREEZY CONDITIONS THROUGH THE
DAY ON SUNDAY...WITH A GOOD CHANCE THAT ADDITIONAL SHOWERS AND
THUNDERSTORMS WITHIN OUTER RAINBANDS WILL IMPACT THE KEYS AND
ADJOINING WATERS. WEAK RIDGING OVER FLORIDA ON SUNDAY NIGHT WILL
GRADUALLY DISAPPEAR ON LABOR DAY...SO A RETURN TO JUST LIGHT AND
VARIABLE WINDS ARE EXPECTED ACROSS THE AREA BY LABOR DAY. AT THIS
POINT WILL CONTINUE TO CARRY ABOVE NORMAL RAIN CHANCES ON
SUNDAY...WITH RAINBANDS CONTINUING TO IMPACT THE KEYS.

WE ARE STILL CARRYING ABOVE NORMAL POPS ATTM FOR SUNDAY NIGHT AND
LABOR DAY...BUT MAY BE ABLE TO LOWER RAIN CHANCES TO 30 PERCENT ON
LABOR DAY...ABSENT OF ANYTHING ELSE OTHER THAN MESOSCALE FORCING.

EXTENDED TUESDAY THROUGH FRIDAY...TROPICAL STORM HANNA IS FORECAST
TO APPROACH THE BAHAMAS BAY LATER IN THE WEEK. MUCH GREATER THAN
NORMAL UNCERTAINTY IS IN PLACE ATTM. RAIN CHANCES WILL CONTINUE TO
BE FORECAST TO BE SLIGHTLY ABOVE NORMAL THOUGHT THE PERIOD...GIVEN
LIGHT WINDS...AMPLE LOW LEVEL MOISTURE AND A BROAD WEAK CYCLONIC
FLOW IN PLACE THROUGH THE PERIOD. PLEASE FOLLOW THE LATEST NHC TRACK
FOR DEVELOPMENTS WITH TROPICAL STORM HANNA.
&&

.MARINE...
TONIGHT THROUGH LABOR DAY...TODAY...SMALL CRAFT ADVISORIES ARE IN
PLACE FOR ALL THE WATERS EXCEPT ZONE 75 WHERE A TROPICAL STORM
WARNING HAS BEEN PUT INTO EFFECT FOR THE WATERS WEST OF KEY WEST TO
BEYOND THE DRY TORTUGAS. THIS IS MAINLY DUE TO HIGHER CONFIDENCE
THAT SUSTAINED TROPICAL STORM FORCE WINDS ARE EXPECTED ACROSS THOSE
WATERS WITHIN 24 HOURS. TROPICAL STORM FORCE GUSTS ARE INDEED
POSSIBLE IN THE ATLANTIC WATERS ADJACENT TO THE LOWER KEYS...BUT
MORE PROBABLY IN INTERMITTENT SQUALLS TODAY. THERE IS THE CHANCE
THAT THE TROPICAL STORM WATCH MAY INDEED NEED TO BE UPGRADED TO A
WARNING TODAY ACROSS NEARSHORE AND OFFSHORE ATLANTIC WATERS
ADJOINING THE LOWER KEYS. BUT THE OVERALL FORECAST CONFIDENCE
REMAINS LOW ENOUGH TO KEEP THE WATCH IN PLACE THERE. OTHERWISE...A
SMALL CRAFT ADVISORY WILL CONTINUE FOR ALL KEYS WATERS TODAY THROUGH
AT LEAST SUNDAY MORNING. WINDS SHOULD DECREASE SUNDAY AFTERNOON AND
SUNDAY NIGHT AS TROPICAL CYCLONE GUSTAV PULLS AWAY FAR ENOUGH AWAY
FROM THE FORECAST AREA. NO ADVISORIES OR CAUTIONARY STATEMENTS
EXPECTED ON LABOR DAY.

MARINERS ARE ADVISED TO CHECK FORECASTS FREQUENTLY FOR UPDATES DURING
THE NEXT 24 HOURS. THE COASTAL WATERS FORECAST FOR THE FLORIDA KEYS
IS ISSUED ROUTINELY AT 0430...1030...1630...AND 2230 EDT. THIS AND
OTHER MARINE WEATHER INFORMATION MAY BE FOUND ONLINE AT
HTTP://WWW.SRH.NOAA.GOV/KEY/MARINE

&&

.AVIATION...OCCASIONAL BOUTS OF MVFR/IFR SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED AT THE ISLAND TERMINALS TODAY. THESE SHOWERS AND
THUNDERSTORMS WILL BE FAST MOVING...DRIVEN BY A 25 KNOT LOWER LEVEL
FLOW OUT OF THE EAST NORTHEAST. THE STRONGER SHOWERS AND
THUNDERSTORMS WILL DELIVER SUBSTANTIAL WIND GUSTS OF 30 TO 40 KNOTS
AT THE ISLAND TERMINALS. TIMING OF THESE EPISODES IS UNCERTAIN.
SURFACE WINDS WILL BE EAST NORTHEAST AT 10 TO 15 KNOTS AND GUSTY
THIS MORNING...INCREASING GRADUALLY THROUGH THE DAY TO AROUND 20
KNOTS AND GUSTY BY THIS EVENING AS GUSTAV MOVES NEARER KEYS WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  88 79 86 80/ 70 70 50 40
MARATHON  88 79 86 80/ 70 70 50 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WATCH IN EFFECT FOR FLZ078.
GM...TROPICAL STORM WARNING IN EFFECT FOR GMZ075.
     TROPICAL STORM WATCH IN EFFECT FOR GMZ054-074.
     SMALL CRAFT ADVISORY IN EFFECT FOR GMZ031>033-052>054-072>074.

&&

PUBLIC/MARINE/DIGITAL....DAF
COORDINATOR/HLS/HAZARDS..BS/CJ
AVIATION/NOWCASTS........SD
DATA COLLECTION..........TF

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Aug 30, 5:50 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
650 AM EDT SAT AUG 30 2008

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-311000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
650 AM EDT SAT AUG 30 2008

...TROPICAL STORM WARNING IN EFFECT FOR MARINE ZONE 75...
...TROPICAL STORM WATCH IN EFFECT FOR THE LOWER FLORIDA KEYS
FROM THE WEST END OF THE SEVEN MILE BRIDGE TO KEY WEST...
...SMALL CRAFT ADVISORY IN EFFECT FOR THE ATLANTIC WATERS FROM OCEAN
REEF TO KEY WEST OUT 60 NM...THE FLORIDA BAY...THE GULF WATERS NORTH
OF THE LOWER KEYS...AND THE OFFSHORE GULF WATERS 20 TO 60 NM WEST OF
MAINLAND MONROE COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

HURRICANE GUSTAV IS FORECAST TO CONTINUE TO MOVE NORTHWESTWARD
OVERNIGHT THROUGH THE NORTHERN CARIBBEAN SEA...CROSSING OVER THE
WESTERN PORTIONS OF CUBA ENTERING THE SOUTHERN GULF OF MEXICO LATE.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL OF THE ATLANTIC
WATERS EXCEPT THE WATERS WEST OF KEY WEST TO DRY TORTUGAS...WHERE A
TROPICAL STORM WARNING IS POSTED. TROPICAL STORM CONDITIONS WILL
CONTINUE ACROSS THE WATERS WITHIN 20 NM NORTH AND 60 NM SOUTH OF KEY
WEST TO 20 NM WEST OF THE DRY TORTUGAS. TROPICAL STORM CONDITIONS
ARE STILL POSSIBLE IN THE WATERS SOUTH OF THE LOWER KEYS. RAINBANDS
ALONG THE OUTER PERIPHERY OF GUSTAV MAY STILL AFFECT PORTIONS OF THE
FLORIDA KEYS...ESPECIALLY THE LOWER AND MIDDLE KEYS. INDIVIDUAL
SHOWERS AND STORMS IN THESE RAINBANDS WILL BE CAPABLE OF PRODUCING
TROPICAL STORMS FORCE WIND GUSTS AND VERY HEAVY RAINFALL.

THE PRIMARY THUNDERSTORM HAZARDS WILL BE DANGEROUS CLOUD TO SURFACE
LIGHTNING STRIKES AND WIND GUSTS EXCEEDING TROPICAL STORM FORCE.

MONROE COUNTY EMERGENCY MANAGEMENT IS MONITORING HURRICANE GUSTAV.
HOWEVER...NO PREPAREDNESS ACTIONS ARE RECOMMENDED AT THIS TIME. THERE
ARE NO EVACUATION ORDERS FOR ANY PART OF THE FLORIDA KEYS. THERE ARE
NO WEATHER-RELATED BRIDGE CLOSURES...AND THE DRAWBRIDGES AT JEWFISH
CREEK AND SNAKE CREEK WILL CONTINUE TO OPEN FOR MARINE TRAFFIC.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HURRICANE GUSTAV SHOULD TRACK TO THE NORTHWEST INTO THE GULF OF
MEXICO...CONTINUING TO PULL AWAY FROM THE AREA ON SUNDAY THROUGH
EARLY NEXT WEEK. TROPICAL STORM CONDITIONS ARE EXPECTED ACROSS THE
WATERS WITHIN 20 NM NORTH AND 60 NM SOUTH OF KEY WEST TO 20 NM WEST
OF THE DRY TORTUGAS THROUGH EARLY SUNDAY MORNING. TROPICAL STORM
CONDITIONS ARE STILL POSSIBLE IN THE WATERS SOUTH OF THE LOWER KEYS
THROUGH EARLY SUNDAY MORNING. RAINBANDS ALONG THE OUTER PERIPHERY OF
GUSTAV MAY STILL AFFECT PORTIONS OF THE FLORIDA KEYS...ESPECIALLY
THE LOWER AND MIDDLE KEYS ON SUNDAY MORNING. INDIVIDUAL SHOWERS AND
STORMS IN THESE RAINBANDS WILL BE CAPABLE OF PRODUCING TROPICAL
STORMS FORCE WIND GUSTS AND VERY HEAVY RAINFALL.

A SMALL CRAFT ADVISORY WILL LIKELY PERSIST ON ALL ATLANTIC WATERS
EARLY IN THE DAY. WINDS WILL DECREASE AND SEAS WILL SUBSIDE ON ALL
KEYS WATERS SUNDAY EVENING THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DAF

In the hours before

Local storm report, Aug 30, 6:07 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
707 AM EDT SAT AUG 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     TSTM WND GST     8 SSE KEY LARGO         25.01N 80.38W
08/30/2008  M39 MPH          GMZ052             FL   C-MAN STATION

            A THUNDERSTORM WIND GUST OF 34 KNOTS WAS MEASURED AT THE
            MOLASSES REEF LIGHT C-MAN STATION AT 542 AM EDT.

&&

BS
Local storm report, Aug 30, 8:54 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
954 AM EDT SAT AUG 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     MARINE TSTM WIND 6 SSW MARATHON          24.63N 81.12W
08/30/2008  M39.00 MPH       GMZ053             FL   C-MAN STATION

            A WIND GUST OF 34 KNOTS FROM THE EAST WAS MEASURED DURING
            A PASSING THUNDERSTORM AT THE SOMBRERO KEY LIGHT C-MAN
            STATION. ANEMOMETER HEIGHT 159 FEET ABOVE MSL.

&&

KASPER
Special weather statement, Aug 30, 9:59 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1059 AM EDT SAT AUG 30 2008

FLZ076>078-301600-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE CITIES OF...KEY LARGO...MARATHON...KEY WEST
1059 AM EDT SAT AUG 30 2008

...STRONG WINDS ON THE BRIDGES...

EAST WINDS TO 30 MILES AN HOUR...OR MORE...WILL ACCOMPANY PERIODS OF
RAIN IN THE KEYS TODAY. DRIVERS SHOULD USE EXTRA CAUTION ON THE
OVERSEAS HIGHWAY. WINDS WILL BE EVEN STRONGER ON THE ELEVATED
BRIDGES...SUCH AS THE SEVEN MILE BRIDGE AND THE CHANNEL TWO BRIDGE
AMONG OTHERS.

BE PREPARED FOR LOW VISIBILITY...WET PAVEMENT AND CROSS WINDS WHILE
THESE SQUALLS MOVE THROUGH.

LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE.

DFM
Special weather statement, Aug 30, 10:30 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1130 AM EDT SAT AUG 30 2008

FLZ078-301545-
MONROE LOWER KEYS-
INCLUDING THE CITIES OF...KEY WEST...BIG PINE KEY
1130 AM EDT SAT AUG 30 2008

...A TROPICAL STORM WARNING IS NOW IN EFFECT FOR THE LOWER KEYS...

A TROPICAL STORM WARNING IS NOW IN EFFECT FOR LOWER FLORIDA KEYS.

LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE.

APA
Local storm report, Aug 30, 10:43 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1143 AM EDT SAT AUG 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
08/30/2008  M55 MPH          GMZ075             FL   C-MAN STATION

            A WIND GUST OF 48 KTS...OR 55 MPH...WAS MEASURED BY THE
            C-MAN STATION ON SAND KEY LIGHT...AT 1048 EDT. THIS GUST
            WAS FROM THE EAST SOUTHEAST AND WAS ASSOCIATED WITH A
            PASSING RAINBAND FROM HURRICANE GUSTAV.

&&

ROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tropical storm, 1 storm surge/tide. Local standard time, as filed.

Tropical Storm, Monroe/Lower Keys

When
August 30, 11:00 AM EST to August 31, 11:00 PM EST
Where
Monroe/Lower Keys forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane Gustav passed well southwest of the Florida Keys of Monroe County during the night from August 30 to 31, 2008. Tropical storm force winds affected the Middle and Lower Florida Keys, with the highest sustained wind in the Lower Florida Keys measured at 40 knots (46 mph) at Key West International Airport, with gusts to 48 knots (55 mph). Storm total rainfall was less than two inches at all reporting locations in the Lower Florida Keys. The lowest sea level pressure was reported to be 1004.1 mb at Key West International Airport, and 1001.2 mb at sea at Pulaski Shoal Light, located about 7 miles east-northeast of Dry Tortugas National Park. Coastal storm tides peaked at 2.1 feet above sea level at Key West Harbor, but were estimated at 2.5 feet above sea level along the south shore of Key West. Property damage is unknown, due to blending of Monroe County damage assessments with Hurricane Ike, which affected the Keys less than two weeks later. One direct fatality occurred at sea 20 miles south of Dry Tortugas... approximately 80 miles west southwest of Key West.

Tropical Storm, Monroe/Middle Keys

When
August 30, 11:00 AM EST to August 31, 11:00 PM EST
Where
Monroe/Middle Keys forecast zone
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Hurricane Gustav passed well southwest of the Florida Keys of Monroe County during the night from August 30 to 31, 2008. Tropical storm force winds affected the Middle and Lower Florida Keys, with the highest sustained wind in the Middle Florida Keys measured at 31 knots (36 mph) at Key West International Airport, with gusts to 44 knots (51 mph). Storm total rainfall was highest at Marathon, where 2.61 inches was recorded. The lowest sea level pressure was reported to be 1004.1 mb at Key West International Airport, and 1001.2 mb at sea at Pulaski Shoal Light, located about 7 miles east-northeast of Dry Tortugas National Park. Coastal storm tides peaked at 2.1 feet above sea level at Key West Harbor, but were estimated at 2.5 feet above sea level along the south shore of Key West. Storm tides peaked at 1.5 feet above sea level along the south shores of the Middle Keys, which was 1.0 foot above astronomical tides. Property damage is unknown, due to blending of Monroe County damage assessments with Hurricane Ike, which affected the Keys less than two weeks later. One direct fatality occurred at sea 20 miles south of Dry Tortugas... approximately 80 miles west southwest of Key West.

Storm Surge/Tide, Monroe/Lower Keys

When
August 31, 11:00 AM EST to 5:00 PM EST
Where
Monroe/Lower Keys forecast zone
Reported by
NWS Storm Survey
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Minor overwash occurred along the south shore of Key West in association with the passage of Hurricane Gustav. Storm tides peaked at 2.5 feet above sea level. Large waves resulted in inundation of several streets along the immediate shoreline. No property damage resulted from the coastal flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Monroe/Lower Keys2008-08-31MaleBoatingDirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133854, 133856, 133858.